“…there seemed to be some kind of psychological wall in my mind, and I couldn’t get any words past it.”
After 2-1/2 years of severe long-term overwork, I passed out at work one day in late Fall 1993. My doctor ran tests on me and determined that I was not ill in any way, I was simply suffering from stress and overwork. I began seeing an MFCC, who in March advised that my doctor prescribe Klonopin for anxiety. I was started out at 1.5 mg per day. Despite specifically asking about side effects etc, my doctor failed to inform me either that it was addictive, or that it would interfere with my memory and attention span. I would never have gone on it if I had known. Those effects, of course, impaired my ability to do my job and made things worse instead of better.
Over the next four months, as my condition deteriorated, the dosage was increased, I deteriorated faster, and so on until I suffered a total breakdown in mid-July, by which time I was on 3.5 mg per day. At or about this time, my therapist suggested I should go on Paxil. I declined, insisting I wasn’t depressed, I was exhausted and over stressed. A week or two later she tried a different tack, and persuaded me to try it by telling me it would give me more energy. I was so utterly drained and exhausted that I was willing to try anything. The initial dosage was 20mg per day. The Klonopin dosage was maintained.
I felt even more lethargic on Paxil, and stopped taking it after a week. My therapist told me that I hadn’t given it time to start working, and persuaded me to go back on. I began to experience personality changes, and became withdrawn and verbally aggressive. At the beginning of September, I suffered my first severe dissociative episode. I took a 10-mile late-night stroll across the Santa Clara Valley, barefoot, wearing only cotton slacks and a T-shirt. After apparently walking several miles up the middle of US 101, I eventually wandered into a hotel lobby in Milpitas, where I collapsed from exposure. The hotel called paramedics, who took me to hospital, where I was sedated, treated for hypothermia, and discharged.
My therapist, in response to this, doubled my dosage to 40mg. On the higher dosage I began to display severe personality changes, and began to suffer acute paranoia, uncontrollable mood swings, severe agitation and akathisia, intermittent hysteria, asthenia, continuous tremors, and frequent agonizing “ice-pick” headaches (my former wife’s term). I began to spend more and more of my time in dissociated, depersonalized states, and had great difficulty sleeping. When I finally did get to sleep, it took me hours to muster the strength to get out of bed when I woke up. I moved into a separate room from my wife. After some rather alarming behavior on my part, we agreed to remove all of our firearms from the house and leave them with a friend for safe keeping, and we also agreed that I would not know which friend. (I was still rational some of the time.)
My mood swings continued to become more rapid, more erratic, more powerful, and more uncontrollable. I was aware at some level inside that I was on a roller-coaster ride through Hell that I didn’t have any desire to be on, but I didn’t seem able to communicate that fact or do anything to try to escape it. I also didn’t yet know that it was the drugs doing it. In mid-October I suffered a catatonic episode that lasted about eight hours; I was unable to speak for about three or four days afterward. I am sure the physiological equipment worked, but there seemed to be some kind of psychological wall in my mind, and I couldn’t get any words past it. I had to communicate by hand signs and written notes.
My therapist’s response was to conclude that I had spontaneously developed bipolar disorder. She called in a psychiatrist from Walnut Creek, who – on the basis of a 20-minute interview with me and 20 minutes with my wife – decided that she was right, and prescribed Depakote IN ADDITION to all the other medications. I don’t remember the dosage. I spent the next three weeks in a kind of haze; I can remember almost nothing about it. The mood swings didn’t stop, but now I was kind of disconnected from them. Disconnected from pretty much everything, as a matter of fact. I think if anything, things were still getting worse, only now I didn’t seem to care, because it wasn’t happening to me, it was happening to some nebulous other person who lived in my body.
On November 11, some time in the early hours of the morning, I took a massive overdose of everything I had on hand at the time, which was around 30 tablets of Depakote, 60 of Paxil, and close to 100 Klonopin. I also made several cuts in my left arm with a Samurai sword. Alerted by our cats, my wife found me and took me to O’Connor Hospital, where I was detoxed and confined for California’s mandatory 72-hour hold after any apparent suicide attempt. I was then transferred to the inpatient therapeutic community at Good Samaritan Hospital. I was given no medications at all for the first week or so, except for a sleeping pill (Dolman, I think) after I was unable to sleep for the first 3 consecutive nights and was experiencing severe symptoms of sleep deprivation. After about a week, the consulting psychiatrist in charge of my treatment recommended I resume a low dosage of Klonopin. I did so, but at this time I was beginning to finally find out some substantive information about the drugs I had been on, and at Thanksgiving I discontinued the Klonopin altogether. I was transferred to the outpatient program around the beginning of December, and discharged altogether on December 15. My behavior was still frequently irrational, and apparently emotionally abusive, though I was mostly unaware that I was acting irrationally. My wife and I sought marital counseling in January, in April, we separated, and my wife asked me to move out. I remained living in a separate room until I was able to move out of the house in July.
In the intervening 19 months, I have avoided any medications at all, except for the past few months. About two months ago I came down with a bad cold, in treatment for which I used a cough syrup and a nasal decongestant (generic Sudafed). I experienced an overdose-like reaction to the Sudafed, and immediately stopped using both the Sudafed and the cough syrup. I still experience occasional tremors, occasional brief anxiety attacks, brief attacks of akathisia, and difficulty sleeping. My circadian clock appears to be completely out of whack. My memory is very unreliable, though slowly improving. It seems that most of the actual information is still there, but many of the pointers are hopelessly scrambled, making me unable to get at the memories. I have a lot of trouble with what I call “dyslexic fingers” – my typing has slowed down considerably, because I make large numbers of errors in which my fingers type all the right letters, but in the wrong order, and occasionally I look at the screen to find I’ve typed complete gibberish and have no idea how I managed to do it. (I catch and correct almost all of my errors, but I never used to make those kinds of errors at all.) My co-ordination does not seem to be affected otherwise. I also still suffer from occasional (though thankfully, less frequent) flashbacks, which can still reduce me more or less instantly to complete hysteria. I am being treated (by a DIFFERENT therapist) for post traumatic stress disorder, though we seem to have made comparatively little, if any, progress lately. I have an agreement with both my new doctor and my new therapist that any kind of medication is out of the question.
Well, that’s the history, to date. (And I’m feeling proud of myself, because for once I managed to tell the whole story without getting hysterical.)
Years 2000 and Prior
This is Survivor Story number 83.
Total number of stories in current database is 96
1,258 total views, 6 views today